Texas, 2018

Flash Flooding in Texas, September 11, 2018

September 11, 2018 · NWS HGX · 2 events in 1 county or zone

Slow moving thunderstorms clustered up over the Texas City and La Marque areas and produced localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Slow moving thunderstorms clustered up over the Texas City and La Marque areas and produced localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 11, 4:07 AM CST, 53 minutes earlier.

Area forecast discussion, Sep 11, 4:07 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
507 AM CDT Tue Sep 11 2018

.DISCUSSION...

Rain with showers and briefly heavy rain in embedded storms are
occurring on the Gulf Coast, and the disturbed weather will
continue today, and likely deep into the week. An area of showers
and storms near the Yucatan are being monitored for potential
tropical development as it moves towards the Texas coast towards
the weekend. Regardless of whether or not development occurs, one
major impact will be another injection of tropical moisture and
the continuation of our rainy period.

.NEAR TERM [Through Today]...

A large shield of rain covers much of the upper Texas Gulf Coast
early this morning, with embedded thunderstorms and cores of
moderate to heavy rainfall, mainly right along the shores of the
Gulf. Where rainfall is heaviest, the rain is piling up quickly,
with rain rates around 2 inches per hour. At an extreme, a Harris
County gauge near Clear Creek reported half an inch of rain in 5
minutes.

In the last hour or so, IR satellite shows the most significant
new development of convection has moved eastward and is now
occurring over the Gulf waters. This will help to reduce the
intensity of rain over coastal areas, and should lead to at least
a brief respite from any flooding potential.

The main question for today will again be where the rain falls. In
the short term, the most significant convection will likely be
over the waters, while lighter rain falls over coastal areas.
Additionally, we'll look for showers and perhaps a storm to
continue farther north as convection fires off the frontal surface
aloft.

We then look to Deep South Texas, the next shortwave through to
impact our area will be coming from. Given the water vapor
imagery, this shortwave looks to roll more or less up the
coastline, and a shift of only a handful of miles could make a
relatively large difference in impacts on coastal areas. Will play
it safe, and hedge a little towards the greater support of the
right entrance region of the upper jet streak slowly workings its
way northward away from us through the day, and move the highest
PoPs more inland around mid-day for the afternoon. But, it's
important to note that a path that is more offshore would keep the
heaviest rain more offshore, leaving us a little drier. Because of
the uncertainty, will keep the existing flash flood watch in place
for the inherited area (two rows of counties nearest the Gulf) and
time (until 6pm). However, this will have to be evaluated through
the day to account for what actually happens. All in all, this
forecast ends up hewing relatively close to the SPC HREF ensemble
mean, which shows 1-3 more inches of rain along the coast, and
isolated maxes around 5 inches. Along with that, have also
undercut guidance on temps, as clouds, rain, and evaporation of
rain from wet ground will surely take its toll.

.SHORT TERM [Tonight Through Thursday]...

Tonight's forecast is, at least from a bird's eye view, more or
less persistence. The new shortwave trough will travel a path very
near the one currently working through the area (perhaps a touch
more eastward as the longwave trough edges along). This subtle
slide eastward may be enough to keep the heaviest rains over the
waters, with lighter rain onshore...and if this is the case, we'll
likely be able to allow the flash flood watch to expire. But, if
the heaviest rains again set up over land, the watch may need to
be extended deeper into the night.

For Wednesday into Thursday, unsettled weather continues. The NAM,
GFS, and Euro all develop a weak upper low around the Texas Gulf
Coast, which will keep chances for showers and storms up deep into
the week. It will also keep the subtropical ridge from building
back across Texas, and provide the weakness that will draw up
Invest 95L towards Texas in the long term. In addition to higher
rain chances, will also keep high temperatures below normal, but
with a gradual warming trend back towards seasonal averages by
Friday, particularly in the north; that area should be relatively
drier.

.LONG TERM [Thursday Night Through Tuesday]...

Finally...eyes are beginning to turn back to the tropics, and
towards Invest 95L. This is an area of convection located just off
Mexico's Yucatan Peninsula, and has a medium chance of development
into a tropical cyclone before making landfall per the NHC. The
aforementioned upper low will keep the subtropical ridge weak over
our area, and will likely help draw the Invest towards the Texas
coast. The Euro continues to be the most enamored deterministic
model when it comes to this feature, which still likely only ends
up as a tropical storm before making landfall around Baffin Bay.
Regardless of whether or not development actually happens, the
expectation should be for storms to be sheared to the right side
of the lowest pressures/center, and this will result in a slug of
tropical moisture keeping moisture levels over Southeast Texas
high, and keeping rain chances high for us into the weekend.

After a long, wet wait, we will finally see things start to dry
out for the late weekend into early next week. I don't expect
things to go completely dry, as a moisture axis with about 2
inches of precipitable water still may be present for some of us
per the GFS. Still, coverage may be more representative of a
typical late summer day, and temperatures are likely to bounce
back up towards the lower 90s.

&&

.AVIATION [06Z TAF Issuance]...

Not much change to the previous package. Storms developing along
the coast from LBX southwestward as expected. Expecting storms to
fill in along the coast and over the Gulf then spread inland on
the slightly enhanced low level flow. PW of 2.2-2.4" will stream
inland this morning and expect scattered to numerous showers and
thunderstorms across the coastal areas expanding inland during the
morning hours into the afternoon hours. Eventually some drier air
should nudge storms east and southeast back out into the Gulf
probably this afternoon. Across the north still expect periods of
MVFR/IFR beneath the frontal inversion these may briefly reach
down into CXO/IAH area after 08z. 45

&&

.MARINE...

Periods of scattered to numerous showers and thunderstorms
(some with locally heavy rainfall) will persist through
the end of the week. Higher winds and seas as well as
reduced visibilities can be expected in the stronger activity.
A tropical wave may approach the Texas coast late in the week
and bring increasing winds and seas to the area. The National
Hurricane Center is monitoring this system for possible
tropical development, and mariners are urged to keep up with
the latest forecasts. 42

&&

.HYDROLOGY...

Flood advisories for urban areas and small streams have been
issued, as well as one flash flood warning in Galveston County.
Despite this, river gages show no serious flooding concerns. There
is an indication of some rise, and faster flows should be expected
as a result of this rain, but for now there do not appear to be
any riverine flood warnings necessary. Still, folks should be
cautious around the water, particularly smaller, flashier streams
in the area as the current may be faster than usual.

&&

.TROPICAL...

The Atlantic Basin is busy, with advisories being issued for
hurricanes Florence and Helene, as well as Tropical Storm Isaac.
Additionally, there are two areas being monitored for possible
development by NHC - one of them being the aforementioned Invest
95L.

- 95L currently has a 30 percent (low) chance of developing within
  the next two days due to entanglement with the Yucatan
  Peninsula, but a higher 60 percent (medium) chance of
  development once it emerges in the Gulf of Mexico. We'll have to
  monitor this one closely as there is high confidence in this
  area of showers and storms making its way to the Texas coast,
  and bringing us another round of tropical moisture and high rain
  chances at the end of the week.

- Tropical Storm Isaac is still forecast to move roughly due west
  over the next 5 days. It may briefly become a hurricane again,
  but increasing shear should knock it back down to a tropical
  storm as it approaches the Lesser Antilles. There are no
  indications in the guidance that Southeast Texas will see direct
  impacts from this storm, but neither can we completely rule it
  out, either. This one also bears watching just to ensure it
  stays away.

- None of the other tropical features are expected to have any
  impact on Southeast Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  80  71  87  72  89 /  70  40  60  30  60
Houston (IAH)          77  74  83  73  85 /  60  50  60  40  60
Galveston (GLS)        78  78  82  78  82 /  90  80  80  60  70

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Flash Flood Watch through this afternoon for the following
     zones: Brazoria Islands...Chambers...Coastal
     Brazoria...Coastal Galveston...Coastal Harris...Coastal
     Jackson...Coastal Matagorda...Fort Bend...Galveston Island
     and Bolivar Peninsula...Inland Brazoria...Inland
     Galveston...Inland Harris...Inland Jackson...Inland
     Matagorda...Matagorda Islands...Northern Liberty...Southern
     Liberty...Wharton.

GM...None.

&&

NEAR TERM...Luchs
SHORT TERM...Luchs
LONG TERM...Luchs
AVIATION...42
MARINE...45
HYDROLOGY...Luchs
TROPICAL...Luchs
Hazardous weather outlook, Sep 10, 6:20 AM CST, 22 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
720 AM CDT Mon Sep 10 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-111230-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
720 AM CDT Mon Sep 10 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

A flash flood watch is in effect for today and tonight.
Thunderstorms will be possible today which could cause locally
heavy rainfall. The main threat for locally heavy rainfall will be
mainly along the coast but could extend inland towards Houston.
Rain rates in storms of 2 inches an hour may cause street flooding
and rapid rises in bayous.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible each day the rest of the week
which could cause locally heavy rainfall. Rain rates in storms of
2 inches an hour may cause street flooding and rapid rises in
bayous.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

GMZ330-335-350-355-370-375-111230-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
720 AM CDT Mon Sep 10 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Showers and thunderstorms are possible. Wind and seas could be
higher in and near stronger storms, and visibilities could be
reduced.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periods of showers and thunderstorms can be expected. Wind and seas
could be higher in and near stronger storms, and visibilities could
be reduced.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The radar

The Houston radar (KHGX), 9 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Galveston

When
September 11, 5:00 AM CST to 10:00 AM CST
Where
Galveston County, 2.47 mi N of Hitchcock Volk Arpt to 0.37 mi WNW of Texas City Gulf Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
29.405, -95.025

Flooding was reported on the College of the Mainland campus. A few flooded residences had a half of a foot of water in them along Meadowlark Lane in western Texas City and western La Marque. There were numerous street flooding reports.

Flash Flood, Galveston

When
September 11, 6:00 AM CST to 11:00 AM CST
Where
Galveston County, 1.72 mi SE of Dickinson to 1.45 mi SSW of Dickinson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.451, -95.031

Some roads along Dickinson Bayou were flooded including Hughes Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785220, 785228.